Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 44, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 17, 2018, 2:52 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 18, 2018, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2018, 2:52 PM MDT (20:52 UTC)
- In effect from
- May 18, 2018, 1:00 PM MDT
- Expired
- May 18, 2018, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
322 WWUS85 KABQ 172052 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 252 PM MDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE WEST CENTRAL AND NORTHWEST HIGHLANDS, MIDDLE RIO GRANDE VALLEY, SANDIA/MANZANO AND GALLINAS MOUNTAINS, AND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS, VERY LOW HUMIDITY, AND AN UNSTABLE AIRMASS... ...RED FLAG WARNING FRIDAY AFTERNOON AND EARLY EVENING FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE AIRMASS... .An extremely dry, hot and unstable air mass will combine with strong winds to create widespread critical and locally extreme fire weather condtions until early this evening and again across the east on Friday. Several hours of single digit humidities can be expected across all but far eastern areas today, then again across much of the east on Friday. Widespread Haines Indices of 6 are expected, including areas of Super Haines both days, with poor humidity recovery across central and western areas tonight and Friday night. NMZ103-104-108-180300- /O.UPG.KABQ.FW.A.0040.180518T1900Z-180519T0300Z/ /O.NEW.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/ /O.CON.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/ Northeast Highlands-Northeast Plains-East Central Plains- 252 PM MDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast Highlands and eastern plains this afternoon and evening, and again on Friday. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...5 to 15 percent today, except locally up to 20 percent in eastern Curry and Roosevelt Counties today. Single digits across the entire warned area on Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning for today and Friday. && $$ NMZ105>107-109-180300- /O.CON.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/ Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-West Central Highlands- 252 PM MDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AREA AND TIMING...West Central and Northwest Highlands, Middle Rio Grande Valley, and the Sandia/Manzano and Gallinas Mountains for the remainder of the afternoon and early evening. * 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Dropping into the single digits. * IMPACTS...Any fires that develop will likely spread rapidly. No outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 44
3 follow-up statements
614 WWUS85 KABQ 180312 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 912 PM MDT Thu May 17 2018 ...RED FLAG WARNING FRIDAY AFTERNOON AND EARLY EVENING FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE AIRMASS... .An extremely dry, very warm and unstable air mass will combine with strong winds to create critical and locally extreme fire weather conditions Friday afternoon and early evening across the northeast highlands and eastern plains. Several hours of single digit humidities can be expected on Friday, and widespread Haines Indices of 6 are expected. NMZ103-104-108-181300- /O.EXP.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/ /O.CON.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/ Northeast Highlands-Northeast Plains-East Central Plains- 912 PM MDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY... * AREA AND TIMING...Northeast Highlands and eastern plains Friday afternoon and early evening. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Relative humidity will fall to 5 to 8 percent Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning for today and Friday. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ105>107-109-180415- /O.EXP.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/ Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-West Central Highlands- 912 PM MDT Thu May 17 2018 ...RED FLAG WARNING HAS EXPIRED... Winds have decreased across the northwest and central highlands, the Middle Rio Grande Valley and the Sandia, Manzano and Gallinas Mountains this evening, and the threat of critical fire weather conditions has diminished. $$ 28
929 WWUS85 KABQ 181032 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 432 AM MDT Fri May 18 2018 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE AIRMASS... .An extremely dry, very warm and unstable air mass will combine with gusty southwest winds to create critical fire weather conditions this afternoon and early evening across the northeast highlands and eastern plains. Single digit humidities and widespread Haines Indices of 6 are expected. NMZ103-104-108-182100- /O.CON.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/ Northeast Highlands-Northeast Plains-East Central Plains- 432 AM MDT Fri May 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * AREA AND TIMING...Northeast Highlands and eastern plains this afternoon and early evening. * 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Relative humidity will fall to 4 to 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. No outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
146 WWUS85 KABQ 182048 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 248 PM MDT Fri May 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE AIRMASS... .An extremely dry, very warm and unstable air mass will combine with gusty southwest winds to create critical fire weather conditions for the remainder of the afternoon and early evening across the northeast highlands and eastern plains. Single digit humidities and widespread Haines Indices of 6 are expected. NMZ103-104-108-190300- /O.CON.KABQ.FW.W.0044.000000T0000Z-180519T0300Z/ Northeast Highlands-Northeast Plains-East Central Plains- 248 PM MDT Fri May 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AREA AND TIMING...Northeast Highlands and eastern plains this afternoon and early evening. * 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Relative humidity will fall to 4 to 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. No outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 44
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 17, 2:48 PM MDT, 4 minutes earlier.
Area forecast discussion, May 17, 2:48 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 248 PM MDT Thu May 17 2018 .SYNOPSIS... Increasing southwest flow aloft is increasing today in response to the Great Basin trough. This trough will move slowly east tonight and cross NM Friday. This will bring a drying trend to the eastern plains, with Friday probably being the lone rain free day of this forecast period. The trough will exit NM Friday night and Saturday but a back door front will plummet into the northeast later Saturday and blast south and west Saturday night. This will bring a sharp increase in moisture back into the eastern half of the state, with some increase in the Rio Grande Valley. The next storm will move into southern CA Sunday night and Monday. This will keep surface winds from the south and southeast across eastern NM through much of next week. The eastern half of the state will be active from late this weekend through the middle of next week. Western areas could see a few dry storms Sunday through Tuesday. && .DISCUSSION... Convection firing just south and east of our CWA, just the way we like it! Sorry surrounding offices! Will need to monitor for an isolated storm through the rest of this afternoon in our southeast most zones. Otherwise dry and comfortable tonight. Southwest flow at the surface and aloft will scour out the low level moisture in the east Friday, leaving us dry and warm with moderate winds in the east. A potent back door cold front behind the upper trough will reach northeast NM around midday Saturday, drift slowly south Saturday afternoon then accelerate south and west Saturday night, including spilling into the Rio Grande Valley to the Continental Divide. Some showers and thunderstorms will fire along the front Saturday afternoon in the northeast, with the potential for dry storms over the Sangre de Cristos. Showers and storms will spread south and west Sunday, with dry storms a concern in the west and northwest mountains. Temperatures will coll considerably in the east this weekend. The next storm will move onshore Monday, keeping the flow aloft out of the southwest, with surface flow from the south and southeast. This will keep the eastern half of the state moist, with daily rounds of showers and thunderstorms Monday through at least Wednesday. Western areas will gradually dry out, but there could still be dry storms in the west Monday. A general warming trend next week with mostly dry conditions for late in the week. CHJ && .FIRE WEATHER... ...FIRE WEATHER CONCERNS TO RETURN TO PARTS OF THE EAST ON FRIDAY... An upper level low pressure system will cross the central Rockies from the west tonight before exiting northeastward onto the Great Plains this weekend. In response, the flow aloft began to strengthen over the forecast today. It will peak in strength tonight, before stronger flow aloft lingers over eastern areas on Friday. A lee trough will also persist through Friday with breezy to windy conditions developing across northeast and east central areas. Although high temperatures will cool a few to 8 degrees from todays readings, temperatures will remain above normal central and east. The atmosphere will also be very unstable with widespread Haines of 6 and strong atmospheric mixing. These ingredients will necessitate another Red Flag Warning across the eastern plains and Northeast Highlands Friday afternoon and early evening. A gusty back door cold front will drop into northeast areas Friday night and Saturday, triggering a mix of wet and dry thunderstorms along and east of the Sangre de Cristo Mountains Saturday afternoon. The front will raise humidities enough on Saturday, and winds ahead of the front will decrease enough, fire weather concerns will subside. That said, wind gusts with the front may exceed 40 mph on the plains. The front will then advance southwestward through the plains and into the central valley with a gap wind below canyons opening into the Middle Rio Grande Valley Saturday night into Sunday morning. As the front advances southwestward and westward through the state this weekend, an upper level low pressure system will move over the Great Basin from the west, before stalling over the Great Basin into early next week. The front will increase humidities enough westward to the continental divide for a mix of wet and dry thunderstorms from the divide eastward across the central valley on Sunday, and wetter variety cells along and east of the central mountain chain. The upper low will then draw a moist low level return flow northwestward and northward into the state Monday and Tuesday with increased coverage of showers and thunderstorms. Again, the best chance for any wetting storms will be along and east of the central mountain chain, with a mix of wet and dry cells likely farther west to the continental divide. Winds will be breezy Monday and Tuesday across central and western areas. Models are changeable run to run, but their latest forecast suggests the upper low will start to eject northeastward across the northern and central Rockies on Wednesday, ushering a gusty mid level dry slot over NM from the southwest in the process. This could result in a return of fire weather concerns in some areas, though thunderstorms may still be active in the east. 44 && .AVIATION... 18Z TAF CYCLE Southwest winds will become gusty today with the strongest gusts reaching around 35 kt across the southern high terrain, and along and just east of the central mountain chain. The dryline is forecast to back into eastern NM tonight with areas of low clouds with MVFR conditions possible along the eastern border late tonight into early Friday morning. Southwest winds will become fairly strong again on Friday with gusts to 35 kt across northeast areas, and along and east of the south central mountains. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 44 79 45 80 / 0 0 0 0 Dulce........................... 40 76 39 75 / 0 0 0 0 Cuba............................ 43 75 42 74 / 0 0 0 0 Gallup.......................... 37 76 35 78 / 0 0 0 0 El Morro........................ 37 72 36 76 / 0 0 0 0 Grants.......................... 38 77 37 79 / 0 0 0 0 Quemado......................... 42 73 40 77 / 0 0 0 0 Glenwood........................ 49 83 47 83 / 0 0 0 0 Chama........................... 34 70 33 69 / 0 0 0 10 Los Alamos...................... 54 76 50 75 / 0 0 0 5 Pecos........................... 49 76 48 75 / 0 0 0 10 Cerro/Questa.................... 42 73 39 69 / 0 0 0 20 Red River....................... 37 63 36 61 / 0 0 0 30 Angel Fire...................... 27 70 27 67 / 0 0 0 30 Taos............................ 39 78 37 73 / 0 0 0 10 Mora............................ 44 75 41 72 / 0 0 0 20 Espanola........................ 47 82 46 80 / 0 0 0 0 Santa Fe........................ 50 77 49 76 / 0 0 0 0 Santa Fe Airport................ 45 80 45 79 / 0 0 0 0 Albuquerque Foothills........... 52 83 51 81 / 0 0 0 0 Albuquerque Heights............. 55 83 53 82 / 0 0 0 0 Albuquerque Valley.............. 51 84 50 84 / 0 0 0 0 Albuquerque West Mesa........... 53 84 51 83 / 0 0 0 0 Los Lunas....................... 46 85 46 85 / 0 0 0 0 Rio Rancho...................... 52 84 51 82 / 0 0 0 0 Socorro......................... 54 86 52 86 / 0 0 0 0 Sandia Park/Cedar Crest......... 49 77 48 75 / 0 0 0 0 Tijeras......................... 49 79 48 78 / 0 0 0 0 Moriarty/Estancia............... 40 83 39 80 / 0 0 0 0 Clines Corners.................. 46 78 45 76 / 0 0 0 0 Gran Quivira.................... 50 81 48 80 / 0 0 0 0 Carrizozo....................... 55 83 53 82 / 0 0 0 0 Ruidoso......................... 51 77 49 76 / 0 0 0 0 Capulin......................... 48 80 46 68 / 5 5 20 30 Raton........................... 45 82 44 72 / 5 0 10 20 Springer........................ 46 83 44 76 / 0 0 10 20 Las Vegas....................... 45 79 43 75 / 0 0 0 10 Clayton......................... 54 85 53 74 / 10 5 0 20 Roy............................. 51 82 48 77 / 5 5 0 20 Conchas......................... 57 89 52 85 / 0 0 0 10 Santa Rosa...................... 54 89 50 84 / 0 0 0 0 Tucumcari....................... 59 93 56 86 / 5 5 0 10 Clovis.......................... 56 91 52 87 / 10 5 0 5 Portales........................ 59 92 53 89 / 10 5 0 0 Fort Sumner..................... 58 92 54 88 / 5 0 0 0 Roswell......................... 59 96 56 94 / 0 5 0 0 Picacho......................... 57 88 56 87 / 0 0 0 0 Elk............................. 53 84 52 82 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ103>109. Fire Weather Watch from Friday afternoon through Friday evening for the following zones... NMZ103-104-108. && 40
Hazardous weather outlook, May 17, 2:52 AM MDT, 12 hours before
Hazardous Weather Outlook National Weather Service Albuquerque NM 252 AM MDT Thu May 17 2018 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 252 AM MDT Thu May 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from 1 pm to 9 pm for west central NM eastward through the Rio Grande Valley to all of eastern NM where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather will return to eastern NM Friday due to strong winds combined with low humidities. Afternoon thunderstorm activity will begin to increase Saturday over the Sangre de Cristo's, becoming more widespread along and east of the central mountain chain Sunday into early next week. Isolated to scattered dry thunderstorms will be possible across western New Mexico Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.